Alert archive / Wyoming / High Wind Warnings in 2014

High Wind Warning 4, NWS Riverton, WY

January 15, 2014Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 15, 2014, 11:09 AM MST for Park County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2014, 11:09 AM MST (18:09 UTC)
Expired
Jan 15, 2014, 5:00 PM MST
In force
6 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WWUS75 KRIW 151809
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1109 AM MST WED JAN 15 2014

...VERY STRONG WEST WINDS IN THE CODY FOOTHILLS THE REMAINDER OF TODAY...

.AN APPROACHING WEATHER DISTURBANCE COMBINED WITH VERY STRONG GAP
FLOW SUPPORT IS HELPING TO PUSH VERY STRONG WINDS DOWN TO THE
SURFACE AROUND THE CODY FOOTHILLS TODAY.

WYZ003-160000-
/O.NEW.KRIW.HW.W.0004.140115T1809Z-140116T0000Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1109 AM MST WED JAN 15 2014

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* SUMMARY AND TIMING...VERY STRONG TO DAMAGING WINDS WILL CONTINUE
  THE REMAINDER OF THE DAYLIGHT HOURS.

* WIND...WEST 30 TO 40 MPH WITH GUSTS OF 60 TO 70 MPH WITH
  LOCALIZED GUSTS AROUND 80 MPH ALONG STATE HIGHWAY7 SOUTH OF CLARK.

* IMPACTS...THESE VERY STRONG CROSS WINDS WILL LIKELY HAVE A
  SIGNIFICANT IMPACT TO TRAVELLERS...ESPECIALLY HIGH PROFILE OR
  LIGHTWEIGHT VEHICLES. WATCH FOR AREAS OF BLOWING AND DRIFTING
  SNOW ALSO AND VERY SLICK ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
1 follow-up statement
618 
WWUS75 KRIW 152334
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
434 PM MST WED JAN 15 2014


WYZ003-160045-
/O.EXP.KRIW.HW.W.0004.000000T0000Z-140116T0000Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
434 PM MST WED JAN 15 2014

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON.
WINDS HAVE WEAKENED BELOW HIGH WIND WARNING CRITERIA...BUT WESTERLY
WINDS WILL REMAIN WINDY THROUGH THE EVENING. LIGHTWEIGHT AND HIGH
PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS IF TRAVELING ACROSS
THE CODY FOOTHILLS THIS EVENING...ESPECIALLY ALONG HIGHWAY
120...WHERE STRONG AND ERRATIC WIND GUSTS CAN OCCUR.

$$

21

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 15, 11:04 AM MST, 5 minutes earlier.

Area forecast discussion, Jan 15, 11:04 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1104 AM MST WED JAN 15 2014

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
UPDATED TO PUT OUT A HIGH WIND WARNING FOR THE CODY FOOTHILLS
UNTIL 5 PM. NOT ONLY ARE THE FAVORED AREAS CONTINUING TO BLOW HIGH
WIND BUT EVEN THE PARK COUNTY SHERIFFS OFFICE JUST REPORTED A PEAK
GUST OF 67 MPH. THE STRONGEST GUST SINCE AT LEAST 2012.

HIGH PRESSURE BUILDING INTO THE WEST AND A LEE SIDE TROUGH DIGGING
TO THE EAST WILL INCREASE THE PRESSURE GRADIENT ACROSS THE
STATE...THIS WILL INCREASE WIND SPEEDS FROM ROCK SPRINGS TO CASPER
AND OVER THE HIGHER ELEVATIONS AND ALONG THE CODY FOOTHILLS.
TEMPERATURES HAVE POPPED UP TO ABOUT 40 DEGREES ALREADY IN THE
CODY FOOTHILLS WHEREVER THE WIND IS BLOWING...EVEN IN FRESHLY SNOW
COVERED AREAS...SO HAVE TAKEN DOWN THE WINTER WEATHER ADVISORY FOR
BLOWING SNOW AS THAT THREAT HAS PASSED...BUT SOME AREAS ARE
GUSTING OVER 50 MPH AND THIS POSES A BLOWOVER RISK FOR LIGHT
TRAILERS AND HIGH PROFILE VEHICLES ALONG HIGHWAY 120 SO CAUTION
SHOULD STILL BE USED. THESE GUSTY WINDS WILL PERSIST THROUGH
MIDNIGHT.

NORTHWEST FLOW REMAINS ALOFT...WITH SOME GUSTS MIXING DOWN AT
TIMES INTO AREAS VULNERABLE TO NORTHWEST FLOW...LIKE THE UPPER
GREEN RIVER AND UPPER WIND RIVER BASINS. GENERALLY WIND SPEEDS IN
THESE AREAS WILL BE BETWEEN 15 AND 25 MPH WITH SOME GUSTS TO 35
MPH...SOME OF THE MORE WIND PRONE AREAS COULD SEE GUSTS OVER 40 MPH.

A DRY COLD FRONT GRAZES THE NORTHEASTERN PORTION OF THE FORECAST
AREA TONIGHT...NO PRECIPITATION IS EXPECTED BUT WINDS WILL BE
STRONG IN NORTHERN JOHNSON COUNTY FOR A FEW HOURS AS THE WIND
DIRECTION REACHES A FAVORABLE ORIENTATION FOR BUFFALO...A FEW
GUSTS OVER 50 MPH ARE NOT OUT OF THE QUESTION THIS EVENING.

THURSDAY WILL REMAIN DRY AND WINDS WILL TAPER OFF THROUGH THE
MORNING HOURS. TEMPERATURES WILL BE MILD...AT OR ABOVE NORMAL IN
MOST PLACES. ANOTHER LEE SIDE TROUGH DIGS IN LATE THURSDAY NIGHT
INTO FRIDAY MORNING BUT THE GRADIENT ALOFT EASES...SO A FEW LIGHT
BREEZES ARE EXPECTED AROUND BUFFALO...ROCK SPRINGS...AND IN THE
MOUNTAINS BUT OVERALL IT WILL BE A PRETTY PLEASANT DAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

UPPER RIDGE ALONG THE WEST COAST WILL RECENTER OVER THE INTERMOUNTAIN
WEST OVER THE WEEKEND THROUGH EARLY NEXT WEEK BEFORE RETROGRADING
BACK TO ITS CURRENT POSITION IN THE MID TO LATE WEEK. THE EASTWARD
SHIFT AND DEAMPLIFICATION OF THE TROUGH DOWNSTREAM ACROSS THE
CENTRAL AND EASTERN U.S. WILL KEEP THE POLAR FRONT AND STORM TRACK
WELL TO THE NORTH AND EAST OF OUR AREA...SO THIS WILL BE A PERIOD
OF DRY AND GENERALLY MILD WEATHER EXCEPT IN THE FAR WESTERN
VALLEYS WHERE STEEP INVERSIONS WILL BE THE RULE.

GFS AND ECMWF BOTH CONTINUE TO TREND FURTHER NORTH WITH A CLIPPER
TOPPING THE RIDGE OVER THE WEEKEND...SO THE IMPACTS WILL BE LIMITED
TO WIND...PICKING UP IN THE CODY FOOTHILLS SATURDAY NIGHT WITH NW
WINDS PICKING UP ACROSS THE BIGHORN RANGE AND NE JOHNSON COUNTY
SUNDAY NIGHT AND MONDAY AS THE SYSTEM DIVES SE INTO THE PLAINS.

BEYOND MONDAY...THERE IS STILL NOT A LOT OF CONFIDENCE IN ANY
DETERMINISTIC SOLUTION IN HANDLING PACIFIC ENERGY SPLITTING INTO THE
BACKSIDE OF THE RIDGE.  THE TREND IS ONE OF PERSISTENCE...WITH UPPER
RIDGE RE-ESTABLISHING ALONG THE WEST COAST BY THURSDAY...AND STORM
TRACK REMAINING WELL TO THE NORTH AND EAST OF THE AREA.  LATEST EC
ENSEMBLE MEAN SHOWS LITTLE CHANGE TO THIS LONGWAVE PATTERN THROUGH
THE 6-10 DAY PERIOD.

.AVIATION.../18Z ISSUANCE/

THE MAIN AVIATION CONCERN WILL BE WINDY CONDITIONS...MAINLY FROM
KRKS TO KCPR...KDUB TO KRIW...AND THE CODY FOOTHILLS. THESE WINDY
CONDITIONS IN COMBINATION WITH SOME FRESH SNOW WILL RESULT IN AREAS
OF BLOWING SNOW. THE KCOD TERMINAL WILL LIKELY SEE SOME VISIBILITY
RESTRICTIONS AT TIMES TODAY...WITH MVFR AND EVEN BRIEF IFR VSBY
POSSIBLE. THERE COULD ALSO BE PATCHY FOG/LOW CLOUDS ACROSS THE FAR
WESTERN VALLEYS...AND ACROSS THE EASTERN HALF OF THE BIG HORN BASIN
THIS MORNING. OTHERWISE...EXPECT VFR CONDITIONS WITH UNLIMITED
CEILINGS.

PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
TURBULENCE FORECASTS.

.FIRE WEATHER...

STRONG INVERSIONS RETURNING OVERNIGHT AS WARMER AIR AND RIDGING
MOVES IN FROM THE WEST...ATOP THE COLD AIR...AND SNOW...LEFTOVER
FROM THE EXITING COLD FRONT. WIND SPEEDS WILL CONTINUE TO INCREASE
IN WIND PRONE AREAS AS HIGH PRESSURE BUILDS INTO THE WEST AND LOW
PRESSURE DIGS TO OUR EAST. HIGHEST WINDS ARE EXPECTED IN THE
FOOTHILLS AND FROM ROCK SPRINGS TO CASPER TODAY AND TOMORROW. NO
ADDITIONAL ACCUMULATING PRECIPITATION IS EXPECTED THROUGH THE
WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ003.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...ALLEN
Hazardous weather outlook, Jan 15, 5:00 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED JAN 15 2014

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED JAN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BE GUSTY ACROSS THE CODY FOOTHILLS AND ABSAROKAS. EXPECT
WIDESPREAD BLOWING AND DRIFTING SNOW ALONG WITH DIFFICULT TRAVEL...
ESPECIALLY ACROSS THE HIGHER ELEVATIONS WHERE TEMPERATURES REMAIN
BELOW FREEZING.

NORTHWEST WINDS WILL ALSO INCREASE ACROSS JOHNSON COUNTY TODAY WITH
SOME GUSTS OVER 50 MPH POSSIBLE NEAR BUFFALO EARLY THIS EVENING...
WITH WIND SPEEDS REMAINING ELEVATED THROUGH THE NIGHT.

A WINDY DAY IS ALSO IN STORE FOR THE INTERSTATE 80 CORRIDOR...UPPER
WIND RIVER BASIN...UPPER GREEN RIVER BASIN...AND THE BIGHORN
MOUNTAINS...GENERALLY EXPECT WEST TO NORTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS OVER 40 MPH IN WIND PRONE AREAS...WITH GUSTS OVER 60 MPH
POSSIBLE IN THE BIGHORNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...STRONG NORTHWEST WINDS ARE LIKELY TO PERSIST ACROSS
NORTHEAST JOHNSON COUNTY AND IN THE BIGHORN MOUNTAINS THROUGH
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH AND ANY
SIGNIFICANT BLOWING AND DRIFTING SNOW.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 15, 6:09 AM MST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
609 AM MST WED JAN 15 2014

WYZ002-003-151900-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
609 AM MST WED JAN 15 2014

INCREASING NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS
OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND
TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL...ESPECIALLY FOR HIGH
PROFILE VEHICLES AND LIGHT TRAILERS TRAVELING ALONG HIGHWAY 120.
A WIND GUST OF 70 MPH WAS OBSERVED 8 MILES SOUTH OF CLARK ALONG
HIGHWAY 120 AT 430 AM.  THIS AREA ALONG WITH HIGHWAY 120 SOUTH OF
CODY NEAR CODY LANDFILL ROAD WILL BE ESPECIALLY PRONE TO DANGEROUS
CROSSWIND.

CHECK THE LATEST ROAD REPORTS AND WEBCAMS BEFORE VENTURING OUT.

19
Special weather statement, Jan 15, 6:15 AM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
615 AM MST WED JAN 15 2014

WYZ002-003-151900-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
615 AM MST WED JAN 15 2014

INCREASING NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS
OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND
TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL. A WIND GUST OF 70 MPH WAS
OBSERVED 8 MILES SOUTH OF CLARK ALONG HIGHWAY 120 AT 430 AM.  THIS
AREA ALONG WITH HIGHWAY 120 SOUTH OF CODY NEAR CODY LANDFILL ROAD
WILL BE ESPECIALLY PRONE TO DANGEROUS CROSSWIND.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH ON HIGHWAY 120 FROM CODY TO
THE MONTANA BORDER AND HIGHWAY 296. THESE WINDS MAY CAUSE LOSS OF
VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING
EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO
DELAY TRAVEL.

AEM
Special weather statement, Jan 15, 10:11 AM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1011 AM MST WED JAN 15 2014

WYZ002-003-152200-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1011 AM MST WED JAN 15 2014

VERY STRONG WEST TO NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL
GUSTS OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW
TODAY AND TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL. WINDS CONTINUED
TO GUST BETWEEN 60 AND 70 MPH ALONG HIGHWAY 120 JUST SOUTH OF CLARK.
A PEAK WIND GUST OF 83 MPH OCCURRED AT 545 AM THIS MORNING 8 MILES
SOUTH OF CLARK ON STATE HIGHWAY 120 WITH A MORE RECENT GUST OF 71
MPH AT 830 AM. THIS AREA ALONG WITH HIGHWAY 120 SOUTH OF CODY NEAR
CODY LANDFILL ROAD WILL BE ESPECIALLY PRONE TO DANGEROUS CROSSWIND.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH ON HIGHWAY 120 FROM CODY TO
THE MONTANA BORDER AND HIGHWAY 296. THESE WINDS MAY CAUSE LOSS OF
VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING
EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO
DELAY TRAVEL.

SKRBAC/AEM
Special weather statement, Jan 15, 10:54 AM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1054 AM MST WED JAN 15 2014

WYZ002-003-152300-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1054 AM MST WED JAN 15 2014

VERY STRONG WEST TO NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL
GUSTS OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW
TODAY AND TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL. WINDS CONTINUED
TO GUST BETWEEN 60 AND 70 MPH ALONG STATE HIGHWAY 120 JUST SOUTH OF
CLARK. ALSO...THE PARK COUNTY SHERIFFS OFFICE IN CODY RECORDED A PEAK
GUST OF 67 MPH AT 1014 AM.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH ON HIGHWAY 120 FROM CODY TO
THE MONTANA BORDER AND HIGHWAY 296. THESE WINDS MAY CAUSE LOSS OF
VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING
EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO
DELAY TRAVEL.

SKRBAC/AEM

Nearby

High Wind Warnings in Wyoming, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.